Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 2, 2020, 10:30 PM CST for Adams County, Mississippi. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2020, 10:30 PM CST (04:30 UTC)
- Expired
- Jan 3, 2020, 8:25 AM CST
- In force
- 10 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Adams County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
194
WGUS54 KJAN 030430
FFWJAN
MSC001-031630-
/O.NEW.KJAN.FF.W.0006.200103T0430Z-200103T1630Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1030 PM CST Thu Jan 2 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
A Dam Failure in...
Central Adams County in southwestern Mississippi...
* Until 1030 AM CST Friday.
* At 1024 PM CST, emergency manager reported the Dam could
potentially fail causing flash flooding downstream of Robbins Lake
Dam about 10 miles south of Natchez, just west of US Highway 61.
However, at this time water has begun to recede but additional
heavy rainfall during the night may result in a dam failure.
HAZARD...Flash flooding from a dam failure.
SOURCE...Emergency manager.
IMPACT...Life threatening flash flooding could occur if the dam
fails. Areas impacted would be downstream from the Dam
along Robbins Bayou towards Lower Woodville Road and
Highway 61 near Buckles Road. 8 to 10 feet of water
could be possible in areas near Lower Woodville Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3134 9150 3136 9151 3136 9148 3139 9146
3144 9151 3151 9151 3152 9152 3152 9124
3136 9129 3136 9131 3135 9133 3134 9134
FLASH FLOOD...OBSERVED
DAM FAILURE...OCCURRING
$$
221 follow-up statement
005
WGUS74 KJAN 031425
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
825 AM CST Fri Jan 3 2020
MSC001-031435-
/O.CAN.KJAN.FF.W.0006.000000T0000Z-200103T1630Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams MS-
825 AM CST Fri Jan 3 2020
...THE FLASH FLOOD WARNING FOR CENTRAL ADAMS COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3134 9150 3136 9151 3136 9148 3139 9146
3144 9151 3151 9151 3152 9152 3152 9124
3136 9129 3136 9131 3135 9133 3134 9134
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 8:48 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 2, 8:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
848 PM CST Thu Jan 2 2020
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Vigourous late afternoon convection has waned over the last couple
of hours after the sun set. Remaining convective band over eastern
portions has become shallow and quite narrow, but widespread
stratiform rain continues to the west as isentropic ascent
continues overtop low level boundary. Though the majority of the
precipitation has fallen, the new NAM is still showing another
half inch possible before sunrise Friday. These amounts will
aggravate ongoing runoff problems from already flooded areas. As
such, will keep the FFA runing through the night./GG/
Prior discussion below:
Tonight and tomorrow...
Showers and thunderstorms lingering through tonight and into
tomorrow for most of the region. A weak system is relatively slow
moving, and associated with a chance for a lot of rain. Concerns for
flooding potential will keep that Flash Flood Watch in place for a
large portion of JAN CWA. Southerly wind flow into the region will
continue to feed moisture and higher RH ahead of the storm system
and keep the clouds/precipitation in place. The overnight lows will
not vary too much from the day, dropping into the low to mid 50s.
Majority of the severe threat will dwindle overnight, though the
showers and scattered thunderstorms will continue through tomorrow.
As a result, the flood threat will outlast any severe threat
tonight. Tomorrow will be much of the same, without the severe
threat. Cloudy and showery activity throughout Friday through the
area, southerly winds keeping the high temperatures into the low to
mid 60s.
/HJS/
Friday night through Wednesday night...An upper short wave and
associated cold front will move into the delta Friday evening and
move across the area through the overnight hours. Currently it looks
like there will be just enough moisture available for mainly light
rainshowers with the boundary. In the wake of the boundary on
Saturday, the winds may become gusty out of the northwest during the
late morning into the afternoon hours, but high pressure ridging will
quickly build in by early Saturday evening. Highs will only climb
into the 50s for much of the area Saturday afternoon. Surface
ridging will continue to prevail across the area on Sunday with
the surface flow becoming more southerly. The surface ridge will
continue to prevail across the area into Monday, but a short wave
will bring another cold front into the area by Monday evening.
Highs on Sunday and Monday will climb into the 60s, with overnight
lows in the 30s Sunday morning and around 40 Monday morning.
The front will move across the area Monday night into Tuesday and
with limited moisture/instability, it currently looks like there
will be mainly just light rainshowers with the front. As the short
wave/frontal boundary move east, high pressure ridging will once
again re-establish itself over the area Tuesday night into
Wednesday. Highs will be in the 50s both Tuesday and Wednesday,
with overnight lows falling back into the 30s both Tuesday night
and Wednesday night. /15/
&&
.AVIATION...
00Z TAF discussion:
Low clouds and widespread rain with embedded thunderstorms will
keep most TAF sites between IFR and LIFR through much of the
period. After 03/17Z, conditions begin to improve as the
precipitation diminishes to scattered showers and visibilities
rise to VFR. While some rise will occur in ceilings, MVFR
conditions will still dominate./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 56 66 43 55 / 88 64 47 7
Meridian 57 66 45 55 / 87 80 51 8
Vicksburg 55 66 42 56 / 86 47 31 5
Hattiesburg 59 67 47 58 / 87 74 20 6
Natchez 56 67 43 57 / 89 31 25 5
Greenville 53 62 41 51 / 89 55 37 5
Greenwood 55 64 41 51 / 92 70 52 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Friday morning for MSZ019-025>057-
059>065.
LA...Flash Flood Watch through Friday morning for LAZ009-016-023>026.
AR...None.
&&Hazardous weather outlook, Jan 2, 9:13 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 913 PM CST Thu Jan 2 2020 ARZ074-075-LAZ007>009-015-023-MSZ018-019-025-034-058-065-066- 072>074-040315- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Franklin LA-Bolivar-Sunflower-Leflore-Washington-Clarke-Covington- Jones-Marion-Lamar-Forrest- 913 PM CST Thu Jan 2 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, east central Mississippi, north central Mississippi, northwest Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Friday FLOODING THREAT...Limited TIMING...remainder of tonight Localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ016-024>026-MSZ026>033-035>057-059>064-040315- Madison LA-Catahoula-Tensas-Concordia-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis- 913 PM CST Thu Jan 2 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Tonight and Friday FLOODING THREAT...Elevated TIMING...remainder of tonight Areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. River flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jan 2, 6:17 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
617 PM CST Thu Jan 2 2020
MSZ030-031-033-039-030045-
Lowndes MS-Oktibbeha MS-Noxubee MS-Clay MS-
617 PM CST Thu Jan 2 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOXUBEE...SOUTHEASTERN
OKTIBBEHA...SOUTHEASTERN CLAY AND LOWNDES COUNTIES UNTIL 645 PM
CST...
At 617 PM CST, Meteorologists were tracking a strong thunderstorm
near Crawford, or 12 miles southeast of Starkville, moving east at 55
mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Brooksville and Crawford around 620 PM CST.
Bent Oak and Deerbrook around 630 PM CST.
Other locations impacted by this storm include Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3325 8831 3317 8881 3328 8873 3351 8872
3361 8827
TIME...MOT...LOC 0017Z 256DEG 47KT 3331 8868
JMLocal storm report, Jan 2, 7:13 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
713 PM CST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 1 N JACKSON 32.32N 90.18W
01/02/2020 HINDS MS BROADCAST MEDIA
STREET FLOODING ON FAIRBANKS STREET AND ON
WEST STREET NEAR FORTIFICATION.
0615 PM FLASH FLOOD 1 WNW HAWKINS FIELD 32.34N 90.23W
01/02/2020 HINDS MS PUBLIC
CAR STUCK IN A DITCH ON INDUSTRIAL DRIVE.
REPORTED VIA SOCIAL MEDIA.
0615 PM FLASH FLOOD 2 NNE LE FLEURS BLUFF 32.36N 90.14W
01/02/2020 HINDS MS PUBLIC
WATER COVERING RIDGEWOOD NEAR SHEFFIELD.
REPORTED VIA SOCIAL MEDIA.
0445 PM FLASH FLOOD 1 SE CLINTON 32.33N 90.32W
01/02/2020 HINDS MS EMERGENCY MNGR
STREET FLOODING NEAR HAMPSTEAD BLVD AND
BROADWAY STREET IN CLINTON.
0322 PM TSTM WND DMG 1 N STANTON 31.63N 91.24W
01/02/2020 ADAMS MS EMERGENCY MNGR
A TREE DOWN ACROSS THE NATCHEZ TRACE.
&&Local storm report, Jan 2, 9:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
913 PM CST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 1 NE NATCHEZ 31.55N 91.38W
01/02/2020 ADAMS MS PUBLIC
TREE DOWN NEAR LIBERTY ROAD AND EAST
FRANKLIN.
0245 PM TSTM WND DMG 2 NW MORGANTOWN 31.59N 91.37W
01/02/2020 ADAMS MS EMERGENCY MNGR
TREE DOWN NEAR BROADMOOR AND MARTIN LUTHER
KING STREET.
0253 PM TSTM WND DMG 4 SSE MORGANTOWN 31.52N 91.32W
01/02/2020 ADAMS MS EMERGENCY MNGR
TREE DOWN ON LIBERTY ROAD NEAR LAGRANGE.
0248 PM TSTM WND DMG 4 N SIBLEY 31.44N 91.40W
01/02/2020 ADAMS MS EMERGENCY MNGR
TREE DOWN ON LOWER WOODVILLE ROAD JUST PAST
JASPER.
0248 PM TSTM WND DMG 4 ESE CLOVERDALE 31.48N 91.35W
01/02/2020 ADAMS MS EMERGENCY MNGR
TREE DOWN NEAR KINGSTON ROAD AND OGDEN ROAD.
0245 PM TSTM WND DMG 1 W MORGANTOWN 31.57N 91.37W
01/02/2020 ADAMS MS EMERGENCY MNGR
TREE DOWN NEAR TRIUMPH LANE NEAR MARTIN
LUTHER KING STREET.
0530 PM FLASH FLOOD 1 NW NATCHEZ 31.56N 91.40W
01/02/2020 ADAMS MS EMERGENCY MNGR
AT LEAST 5 MUDSLIDES WERE REPORTED ALONG
MARTIN LUTHER KING STREET, INCLUDING ONE
NEAR OAK STREET. OTHERS WERE REPORTED ALONG
LIBERTY ROAD AND MORGANTOWN ROAD.
&&Local storm report, Jan 2, 9:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD 2 SSW HAWKINS FIELD 32.31N 90.23W
01/02/2020 HINDS MS PUBLIC
FLOODING AT THE CAMELOT APARTMENTS. FLOOR
LEVEL APARTMENTS EVACUATED DUE TO WATER
ENTERING.
&&
JPMLocal storm report, Jan 2, 9:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
934 PM CST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 5 SSE RAYMOND 32.19N 90.39W
01/02/2020 HINDS MS EMERGENCY MNGR
HOLMES LAKE DAM EXPERIENCED A COMPLETE
FAILURE, WHERE DAMAGE WAS CAUSED TO A BARN,
SEVERAL CARS AND A FENCE. OAKLEY-PALENSTINE
ROAD MAY HAVE ALSO BEEN DAMAGE.
0730 PM FLASH FLOOD 3 WNW LAKE HICO 32.37N 90.26W
01/02/2020 HINDS MS EMERGENCY MNGR
WATER WAS THREATENING HOMES IN THE
PRESIDENTIAL HILLS NEIGHBORHOOD.
&&Local storm report, Jan 2, 9:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CST THU JAN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 3 SE COLUMBUS AFB 33.60N 88.41W
01/02/2020 LOWNDES MS EMERGENCY MNGR
FLOODING THROUGHOUT LOWNDES COUNTY. THREE
ROADS CLOSED INCLUDING: GATLIN RD, ALOMAR
RD, AND HODGES-SHELTON RD.
&&
JPMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:04 PM CST | Flash Flood Warning | JAN | Choctaw, Clay, Lowndes, Noxubee, Oktibbeha, Winston | 3 hr |
| Jan 2, 6:17 PM CST | Special Weather Statement | JAN | Lowndes | 28 min |
| Jan 2, 6:35 PM CST | Flash Flood Warning | JAN | Leake, Rankin, Scott | 3 hr |
| Jan 2, 7:52 PM CST | River Flood Warning | JAN | Adams, Wilkinson | 6 days |
| Jan 2, 8:22 PM CST | Flash Flood Warning | JAN | Adams | 3 hr |
| Jan 2, 8:35 PM CST | Areal Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.